Thursday, July 03, 2008

Still lumpy

injectionsite
Doc was less than amused this morning to find the thrombus somewhat enlarged from Tuesday's examination. I am now on a course of heparin (anti-coagulant) injections, one a day for the next three days. It comes in handy-dandy, use-once-and-throw-away kits for self-injection. I'm not particularly looking forward to this, I must admit, but the alternative is worse.

Just pulled up my shirt to have a look at my belly, and noticed a tremendous bruise at the injection site. Raced across the street, found the Doc still in his office, and showed him the sign. "Absolutely normal, to be expected, no problem. Just do the next injections elsewhere." Okay, whatever you say. The next follow-up appointment is for Monday morning.

Labels:

3 Comments:

Blogger Zhoen said...

Oh, you are going to have a technicolor belly. That's kinda the point of heparin, the blood doesn't clot around it, so where you poke, you will bruise like mad.

Sorry it's not clearing up as hoped. Hang in there.

July 4, 2008 at 1:51:00 AM GMT+2  
Blogger Lioness said...

You have to switch injection sites, and do it in a way you can memorise it, say clock-wise or something, so you spare the bruised sites. That's how heparin works, I'm afraid. Rigth now, with your DVT being managed and the heparin preventing new clots yoiur body will start dissolving it on its own, do be careful and don't play games with your health, any coughing, breathing difficulty, vision changes, chest pain what have you, and go see someone right away. Again, no need to panic, just be aware that this is a time to be especially careful. The clot being below the knee is a good thing, they usually don't cause problems.

Are you on warfarin as well? Sometimes heparin is given straight away bcs it acts faster, and after a while warfarin is added but it takes longer to act, and it's given for long periods of time. Read up on it to ensure that you are kept on warfarin for a good while, recurrence is common when treatment is short and no anti-coagulants are given for longer periods.

If you're doing SQ injections you're on low molecular weight heparin, which is good, bcs the need for monitoring is close to none, and the results have been found to be the same as with IV heparin at the hospital.

Now, you will need to adjust your life style, since you're over 40, very tall and sedentary. When the doctor says you can you'll need to cut down on coffee, drink loads of water, look into compression stockings (are you wearing one now?), get up regularly, stretch your legs, go for walks, cold lower leg showers, etc, anything that helps your circulation. Stay away from cranberries or anything rich in Vitamin K, it helps coagulation, you don't want that rigth now.

July 4, 2008 at 8:03:00 AM GMT+2  
Blogger Udge said...

Well, I shall keep you amused by posting pictures of the blue and purple spots.

Lioness, no warfarin, just heparin injection and ointment (and penicillin still). Thanks for the advice and encourgement!

July 4, 2008 at 10:31:00 AM GMT+2  

Post a Comment

<< Home